Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Paducah, KY

May 31, 2018Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 31, 2018, 4:55 PM CDT for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:55 PM CDT (21:55 UTC)
Expired
May 31, 2018, 7:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 38 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:04 PM CDTFLASH FLOODHopkinsville, KYFLASH FLOODING REPORTED IN HAPPY HOLLOW AREA.
May 31, 5:22 PM CDTFLASH FLOOD3 Nw Hopkinsville, KYWATER OVER ROAD AND IMPASSABLE NEAR 2675 HAPPY HOLLOW ROAD.
May 31, 5:25 PM CDTHEAVY RAIN 1.89Hopkinsville, KY1 HOUR RAINFALL TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

512 
WGUS53 KPAH 312155
FFWPAH
KYC047-177-219-010030-
/O.NEW.KPAH.FF.W.0012.180531T2155Z-180601T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
455 PM CDT THU MAY 31 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southern Muhlenberg County in south central Kentucky...
  Christian County in south central Kentucky...
  Todd County in south central Kentucky...

* Until 730 PM CDT.

* At 453 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hopkinsville, Oak Grove, Elkton, Fort Campbell North, Greenville In
  Muhlenberg County, Clarksville, Guthrie, Pembroke, Crofton, Central
  City--Greenville, Weir, Dunmor, Drakesboro, Trenton, Lafayette,
  Justice, Hawkins, Everett, Allensville and Allegre.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3718 8692 3714 8693 3712 8690 3709 8690
      3706 8705 3664 8706 3664 8769 3696 8766
      3700 8773 3715 8768 3710 8752 3713 8749
      3713 8737 3718 8731 3720 8731 3723 8692
      3718 8689

$$

SP
1 follow-up statement
383 
WGUS73 KPAH 312256
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
556 PM CDT THU MAY 31 2018

KYC047-177-219-010030-
/O.CON.KPAH.FF.W.0012.000000T0000Z-180601T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muhlenberg KY-Christian KY-Todd KY-
556 PM CDT THU MAY 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHERN MUHLENBERG...CHRISTIAN AND TODD COUNTIES...

At 550 PM CDT, Doppler radar indicated that heavy rain had largely 
moved out of the warned area. However, flooding will continue to be 
an issue as water slowly recedes. The heaviest rain fell across the 
central portion of Christian County from near Sinking Fork to Ovil. 
The Kentucky Mesonet observed 1.89 inches 6 miles north of 
Hopkinsville. At 5:20 PM, Happy Hollow Road northwest of 
Hopkinsville was reported impassable due to water over the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3718 8692 3714 8693 3712 8690 3709 8690
      3706 8705 3664 8706 3664 8769 3696 8766
      3700 8773 3715 8768 3710 8752 3713 8749
      3713 8737 3718 8731 3720 8731 3723 8692
      3718 8689

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:24 PM CDT, 31 minutes earlier.

Area forecast discussion, May 31, 4:24 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
424 PM CDT Thu May 31 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018

Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.

Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.

Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.

Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.

The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.

.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018

Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.

&&

.AVIATION...
Issued at 1258 PM CDT Thu May 31 2018

Attempted to time the departure of the MCS (Mesoscale Convective
System from the KEVV/KOWB TAF's during the next 1-3 hour. In
addition, added new convection to the KCGI/KPAH TAF locations with
the onset of the next MCS later this afternoon and this evening.
Kept most weather conditions in VFR category outside of the
thunderstorm activity with MVFR category associated with
convection. Given the short time scale for severe potential wind
gusts and ceilings, may have to make amendments to reflect those
short fuse situations.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 31, 1:18 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.

The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.

There is also a good  potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Local storm report, May 31, 4:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     BOONVILLE               38.05N 87.27W
05/31/2018                   WARRICK            IN   TRAINED SPOTTER

            LATE REPORT AND TIME ESTIMATED...LARGE TREE FELL ON HOME
            NEAR INTERSECTION OF SOUTH 4TH AND OAK. HOME DAMAGED.

&&

SMITTY
Local storm report, May 31, 4:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     3 N HOPKINSVILLE        36.90N 87.49W
05/31/2018                   CHRISTIAN          KY   EMERGENCY MNGR

            TREES DOWN

&&

SMITTY
Local storm report, May 31, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       WEST PADUCAH            37.08N 88.74W
05/31/2018  M1.74 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            ONE HOUR RAINFALL ACCUMULATION AT NWS OFFICE IN WEST
            PADUCAH.

&&

SMITTY
Local storm report, May 31, 4:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      3 N HOPKINSVILLE        36.90N 87.49W
05/31/2018                   CHRISTIAN          KY   TRAINED SPOTTER

            ONE FOOT OF WATER OVER HIGHWAY 41 NEAR OLD KELLY ROAD
            JUNCTION.

&&

RICKS
Local storm report, May 31, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       6 N HOPKINSVILLE        36.94N 87.49W
05/31/2018  M1.26 INCH       CHRISTIAN          KY   MESONET

            40 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Special weather statement, May 31, 4:51 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT THU MAY 31 2018

KYZ021-312230-
Muhlenberg KY-
451 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MUHLENBERG COUNTY UNTIL
530 PM CDT...

At 450 PM CDT, Doppler radar was tracking strong thunderstorms near
Central City--Greenville, or near Greenville In Muhlenberg County,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Greenville In Muhlenberg County, Powderly, Central
City--Greenville, Weir, Dunmor and Drakesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
      3704 8719 3728 8728 3731 8699 3727 8698
      3726 8696 3724 8694 3724 8691 3723 8692
      3721 8690 3719 8691 3718 8689 3718 8692
      3714 8693 3711 8689
TIME...MOT...LOC 2150Z 260DEG 30KT 3716 8711

ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:51 AM CDTSevere Thunderstorm WarningPAHHenderson, Union54 min
May 31, 11:07 AM CDTSevere Thunderstorm WarningPAHHenderson53 min
May 31, 11:08 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, McLean, Union, Webster3 hr
May 31, 11:26 AM CDTSevere Thunderstorm WarningPAHHenderson, Union34 min
May 31, 11:36 AM CDTSevere Thunderstorm WarningPAHDaviess69 min
May 31, 11:55 AM CDTSevere Thunderstorm WarningPAHHenderson35 min
May 31, 12:10 PM CDTTornado WarningPAHDaviess33 min
May 31, 12:45 PM CDTSevere Thunderstorm WarningPAHDaviess15 min
May 31, 1:13 PM CDTSevere Thunderstorm WarningPAHMarshall32 min
May 31, 2:10 PM CDTFlash Flood WatchPAHDaviess, Henderson, McLean, Union13 hr
May 31, 2:36 PM CDTSevere Thunderstorm WarningPAHBallard39 min
May 31, 3:00 PM CDTFlash Flood WarningPAHBallard, McCracken3 hr
May 31, 3:13 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken62 min
May 31, 3:45 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken60 min
May 31, 4:05 PM CDTSevere Thunderstorm WarningPAHLivingston, Marshall55 min
May 31, 4:08 PM CDTSpecial Weather StatementPAHChristian52 min
May 31, 4:30 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg30 min
May 31, 4:33 PM CDTAreal Flood WarningPAHChristian, Muhlenberg, Todd117 min
May 31, 4:34 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken26 min
May 31, 4:47 PM CDTSevere Thunderstorm WarningPAHMcCracken28 min
May 31, 4:51 PM CDTSpecial Weather StatementPAHMuhlenberg39 min
May 31, 5:03 PM CDTSevere Thunderstorm WarningPAHChristian, Todd27 min
May 31, 5:05 PM CDTSevere Thunderstorm WarningPAHMuhlenberg25 min
May 31, 5:37 PM CDTSpecial Weather StatementPAHTodd23 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.